Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Dodge City, KS

March 26, 2017Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 26, 2017, 5:36 PM CDT for Clark County, Meade County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2017, 5:36 PM CDT (22:36 UTC)
Expired
Mar 26, 2017, 6:15 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS53 KDDC 262236
SVRDDC
KSC025-119-262315-
/O.NEW.KDDC.SV.W.0010.170326T2236Z-170326T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
536 PM CDT SUN MAR 26 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Meade County in southwestern Kansas...
  Southwestern Clark County in southwestern Kansas...

* Until 615 PM CDT

* At 536 PM CDT, a severe thunderstorm was located 8 miles west of
  Englewood, or 20 miles southeast of Meade, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3709 10025 3716 9994 3700 9992 3700 10022
TIME...MOT...LOC 2236Z 260DEG 15KT 3702 10014 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
145 
WWUS53 KDDC 262255
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
555 PM CDT SUN MAR 26 2017

KSC119-262304-
/O.CAN.KDDC.SV.W.0010.000000T0000Z-170326T2315Z/
Meade KS-
555 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3712 10009 3716 9994 3700 9992 3700 10009
TIME...MOT...LOC 2254Z 260DEG 15KT 3703 10004 

$$

KSC025-262315-
/O.CON.KDDC.SV.W.0010.000000T0000Z-170326T2315Z/
Clark KS-
555 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN CLARK COUNTY...

At 554 PM CDT, a severe thunderstorm was located 3 miles west of
Englewood, or 18 miles southwest of Ashland, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 10009 3716 9994 3700 9992 3700 10009
TIME...MOT...LOC 2254Z 260DEG 15KT 3703 10004 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
035 
WWUS53 KDDC 262307
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
607 PM CDT SUN MAR 26 2017

KSC025-262317-
/O.EXP.KDDC.SV.W.0010.000000T0000Z-170326T2315Z/
Clark KS-
607 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARK COUNTY WILL
EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3712 10009 3716 9994 3700 9992 3700 10009
TIME...MOT...LOC 2307Z 260DEG 15KT 3704 9998 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:56 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 26, 2:56 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
256 PM CDT Sun Mar 26 2017

...Updated Short Term and Long Term Section...

.SHORT TERM...(This evening through Monday)
Issued at 253 PM CDT Sun Mar 26 2017

A deep upper level cyclone was centered in near the Hamilton
County/Colorado border early this afternoon with a cold trough
extending into the northern Texas Panhandle. The numerical models
are in reasonably good agreement with moving the upper level
cyclone into east central Kansas by late tonight. There is
marginal instability under the upper level cold pool that will
support scattered showers and possibly a few thunderstorms near
the center of the low. There appears to be a deformation zone
extending from the upper low center into north central Kansas, and
quite dry air is evident on the low water vapor band extending in
much of southwest Kansas. Most of the rainfall this evening with
the upper level cyclone should be north of a line from Scott City
to Larned.

As the upper level cold pool rotates through the Texas Panhandle
and begins to interact with richer low level moisture in western
Oklahoma, thunderstorms are likely to initiate and to spread into
south central Kansas. Some congested cumulus were evident in
satellite imagery in the dry air in the Texas Panhandle by 200 PM.
A surface cyclone was centered northwest of Gage, Oklahoma early
this afternoon with a warm front extending across northern
Oklahoma. As the upper level cyclone propagates east, the surface
low will ripple along the warm frontal boundary into northeast
Oklahoma by late tonight. The better instability for severe
thunderstorm development likely will remain south of the Kansas
border, but sufficient instability above the stable boundary layer
exists to support some elevated hail producing thunderstorms late
this afternoon and evening in southern Kansas.

Low level flow in southwest Kansas will become north as the
surface cyclone ripples along the warm front in northern Oklahoma.
Extensive stratiform cloudiness will persist for most of the
night, but the low clouds will begin to erode from the west after
midnight. Winds will become light as surface high pressure builds
in western Kansas before morning, and areas of fog may redevelop
around sunrise in areas where the cloudiness dissipates.
Confidence in fog formation would be a lot higher if the ground
were wet.

Monday will be warmer with abundant sunshine as a weak upper
level ridge builds into western Kansas. Temperatures are expected
to rise into the upper 60s to lower 70s Monday afternoon. The next
deep upper level trough between 130W and 140W will dig into the
western United States Monday, and pressures will begin to fall in
the lee of the Rockies by afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 253 PM CDT Sun Mar 26 2017

A split flow with a tendency toward ridging in western Canada and
troughing in the southwest and central United States is likely to
continue through the first part of April. The numerical models
are in fairly good agreement with developing a closed cyclone in
northeast Arizona by Tuesday morning and progressing the closed
low into northeast New Mexico by Wednesday morning. A surface
cyclone is likely to develop in the northern Texas Panhandle or
western Oklahoma Wednesday morning with copious isentropic lifting
over a warm front extending from the low into southeast Kansas.
AS the upper level cyclone wallows slowly east across the Central
Plains Wednesday and Wednesday night, the baroclinc zone will
pivot and should extend from northeast Kansas into western
Oklahoma by Wednesday evening. Widespread rain will continue in
western Kansas Wednesday and Wednesday night, finally ending early
Thursday.

The next vigorous upper level trough should close off near the
Four Corners area Friday. There is some disagreement among the
numerical models about the trajectory of this closed low as it
approaches the central part of the country, but the most likely
solution is for the upper level low to move into western Kansas
Sunday and to progress into eastern Kansas by Monday morning.
Another episode of widespread rainfall can be expected next
Saturday and Saturday night with showers continuing Sunday.

Nearly all ensemble members of the GFs accumulate widespread
rainfall totals of more than 1.5 inches in southwest Kansas by
next weekend, and the ECMWF has been persistent with two to three
inch totals. There is little reason to doubt that there will be
widespread beneficial rainfall sufficient to erase the effects of
the dry period from mid January to the present time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1246 PM CDT Sun Mar 26 2017

Widespread IFR ceilings will persist today at all TAF locations
with visibilities in DDC and GCK gradually improving from around 1
mile to near 3 miles by 20Z. Visibilities in HYS will remain aoa
6 miles. Ceilings of 005 to 010 are likely to persist tonight, but
VFR conditions will return as the stratus dissipates by late
morning Monday. Patchy fog with visibilities blo 1 mile may
develop around sunrise Monday. Scattered showers with possibly a
few thunderstorms can be expected from 21Z through 02Z.

An upper level cyclone that was in eastern Colorado late this
morning will move to near the Kansas/Missouri border by sunrise
Monday. A surface low will move from the northern Texas Panhandle
into west central Oklahoma by sunset and into eastern Oklahoma by
12Z Monday. A warm front will develop across northern Oklahoma
this afternoon but will remain well south of the Kansas border.

Scattered showers can be expected near the upper level low as it
moves across Kansas late this afternoon. There will be enough
instability north of the warm front to support scattered
thunderstorms late this afternoon in south central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  67  43  60 /  20   0  10  80
GCK  37  68  44  58 /  10   0  10  80
EHA  36  67  44  57 /  10   0  10  70
LBL  38  68  45  60 /  10   0  10  80
HYS  40  63  42  59 /  40   0   0  70
P28  45  67  44  64 /  60   0   0  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Ruthi
Hazardous weather outlook, Mar 26, 4:20 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT Sun Mar 26 2017

KSZ030-031-043>046-061>066-074>081-084>090-272130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 PM CDT Sun Mar 26 2017 /320 PM MDT Sun Mar 26 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

DAY 1 DISCUSSION
----------------
A FEW SEVERE THUNDERSTORMS CAN BE EXPECTED IN SOUTH CENTRAL
KANSAS
PRIMARILY SOUTH OF A LINE FROM ASHLAND TO PRATT. THE MAIN HAZARD
FROM THESE THUNDERSTORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS.

DAY 1 HAZARDS
-------------
* HAIL: LIMITED RISK
* THUNDERSTORM WIND DAMAGE: LIMITED RISK
* LIGHTNING: ELEVATED RISK
* FOG: ELEVATED RISK
* FIRE WEATHER: LIMITED RISK

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAYS 2-7 DISCUSSION
-------------------

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE TUESDAY
AND CONTINUE THROUGH EARLY THURSDAY. ALTHOUGH SEVERE
THUNDERSTORMS
ARE NOT EXPECTED IT DOES APPEAR WIDESPREAD BENEFICIAL RAINFALL
FOR WESTERN KANSAS IS LIKELY. ANOTHER UPPER LEVEL LOW WILL
APPROACH THE CENTRAL PART OF THE COUNTRY NEXT WEEKEND AND WILL
PROVIDE ANOTHER OPPORTUNITY FOR WIDESPREAD RAIN WITH EMBEDDED
THUNDERSTORMS.

DAYS 2-7 HAZARDS
----------------
* MONDAY
  NO HAZARDS.

* TUESDAY
  - FLOODING: ELEVATED RISK
  - LIGHTNING: LIMITED RISK

* WEDNESDAY
  - LIGHTNING: LIMITED RISK

* THURSDAY
  NO HAZARDS.

* FRIDAY
  NO HAZARDS.

* SATURDAY
  - LIGHTNING: LIMITED RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION may be needed this evening in Comanche, Pratt
and Barber Counties.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Mar 26, 4:54 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT SUN MAR 26 2017

KSZ090-262245-
Barber KS-
454 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY UNTIL 545
PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kiowa, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sharon and Hazelton.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3704 9835 3706 9856 3739 9851 3738 9835
TIME...MOT...LOC 2153Z 208DEG 24KT 3705 9852

JJOHNSON
Special weather statement, Mar 26, 5:29 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT SUN MAR 26 2017

KSZ087-088-262300-
Meade KS-Clark KS-
529 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Englewood, or 17 miles southeast of Meade, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Basin Preserve.

LAT...LON 3707 10030 3730 10007 3714 9984 3700 10018
TIME...MOT...LOC 2228Z 225DEG 25KT 3707 10015

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:24 AM CDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 12 more9 hr
Mar 26, 4:54 PM CDTSpecial Weather StatementDDCBarber51 min
Mar 26, 5:29 PM CDTSpecial Weather StatementDDCClark31 min
Mar 26, 6:09 PM CDTSpecial Weather StatementDDCClark36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.